New York, 2018

Damaging Winds in New York, September 5, 2018

September 5, 2018 · NWS ALY · 3 events in 1 county or zone

Isolated thunderstorms developed in the Mohawk Valley during the afternoon of the 5th in a hot and humid airmass. Though these storms were mainly below severe limits, one storm produced several reports of wind damage in Broadalbin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms developed in the Mohawk Valley during the afternoon of the 5th in a hot and humid airmass. Though these storms were mainly below severe limits, one storm produced several reports of wind damage in Broadalbin. It was reported that 380 residences lost power due to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 5, 12:24 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 12:24 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albany NY
124 PM EDT Wed Sep 5 2018

.SYNOPSIS...
Another hot and humid day is in store today. A few
isolated storms are possible late in the day west of the Hudson
Valley. A cold front will approach tonight into Thursday, bringing
scattered showers and thunderstorms. It will turn cooler and much
less humid behind the front, with seasonable temperatures and dry
weather for Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1PM EDT, a very hot and humid day continues with
temperatures across the region in the mid to upper 80s and dew
points in the upper 60s and low 70s. High temperatures in the
low 90s seem to be on track so no changes were made except for
refreshing the hourlies.

Some showers are already popping across the western Mohawk
Valley and expect these showers to expand in coverage this
afternoon across the Mohawk Valley and Dacks as daytime heating
increases the instability. We are not expecting these storms to
become severe as SPC removed us from the marginal risk for
severe with the 9AM update this morning. However, cannot rule
out heavy rainfall, lightning and gusty winds with any storm.

Prev Disc...As of 1015 AM EDT, still a bit of fog/low clouds
eroding across southern Litchfield County Ct, otherwise mostly
sunny skies regionwide, other than some Cu forming over some the
of the higher terrain.

Temps are rapidly rising through the 70s to around 80, although
dewpoints generally remain below 70 outside of portions of the
mid Hudson Valley/lower elevations of Litchfield County, and the
extreme western Mohawk Valley.

Persistent 595 dam 500 mb anticyclone will exert its influence on
the local area one more day with more hot temperatures. As the
surface high over our region shifts offshore, a light return flow
will usher oppressive dewpoints back into the region, with low 70s
becoming common by mid to late afternoon. While there is some
suggestion of surface to 925 mb winds remaining somewhat backed
today, a signal of slightly lower mixing depths so today
probably won't be quite as hot as Monday in most areas, heat
indices of 95-100F will still be common for most areas below
1000 feet elevation. Current heat advisory looks good.

Despite modest midlevel lapse rates, the warm and moist boundary
layer will lead to 1500-2500 J/kg MLCAPE developing by late this
afternoon. Large-scale forcing for ascent looks fairly weak as
lower heights gradually ease their way into the region from NW
to SE this afternoon into tonight as the 500 mb anticyclone
retreats a bit southeast. There may be a bit of a cap to
overcome this afternoon as well. Not much of a surface trigger
for convection, except CAMs may be depicting a confluence zone
or frictional convergence near the east end of Lake Ontario upon
which isolated to scattered convection may develop around mid
afternoon into the evening and sneak into the southern
Adirondacks/western Mohawk Valley. Given dry air at midlevels
and fairly steep low-level lapse rates, a couple of these storms
could result in strong wind gusts. The limiting factor for the
severe threat is the weak forcing and expected sparse convective
coverage. An isolated storm or two cannot be ruled out over the
Catskills as well. Went with a dry forecast elsewhere.

Tonight, forcing for ascent increases as stronger height falls and a
surface cold front approach. Scattered showers and storms will
spread gradually south and east, but CAMs aren't wild about coverage
of rainfall. Areas southeast of Bennington, Albany, and Cairo will
likely remain dry. Deep layer shear increases as the stronger
midlevel westerlies sag into the area, but instability will
decrease. An outside shot at gusty winds with a storm or two, but
this potential should wane as the boundary layer stabilizes. It will
be very warm and humid overnight with southerly flow ahead of the
front.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday, main forecast challenges will be determining severe
weather potential and temperatures. A front intersecting a warm and
humid airmass such as this typically raises concerns for severe
weather. However, convergence along this front is not depicted as
particularly strong. This makes sense considering there is not a
sharp shortwave passage associated with this front, but more of a
gradual lowering of heights as the anticyclone retreats. Also, most
guidance shows surface winds veering to west/northwest prior to the
noon hour, with the possible exception of the Mid Hudson
Valley/Litchfield Hills area. Given a few hours of sunshine south of
the front, 1-2 J/g MLCAPE is possible in the warm and humid airmass,
with deep layer shear increasing to around 30 kt suggesting
organized convection potential. However, the aforementioned doubts
really limit getting too excited about a severe weather threat. Any
severe weather threat would be contingent upon a slower frontal
passage and likely confined to areas south of the Capital District.
Southern zones may flirt with another day of heat advisory criteria
before the front. Cold advection will occur behind the front with
much lower dewpoints, but should be offset somewhat by diurnal
mixing. Feel NAM/MET MOS is too cool so sided with the warmer
GFS/MAV MOS.

Thursday night, the cooler and drier airmass will continue to filter
into the region as a sprawling surface high centered over the
western Great Lakes expands eastward. Will likely see some 40s over
northern zones for lows, while the Mid Hudson Valley will likely
remain in the low to mid-60s.

Friday into Friday night, the surface front will stall well south of
our forecast area, but midlevel moisture may still result in some
cloud cover over the Mid Hudson Valley and Litchfield Hills. Kept
the forecast dry as low-level northerly flow will likely result in a
dry layer. A couple sprinkles can't be ruled out. Otherwise, it will
finally return to seasonable temperatures with comfortable humidity
values thanks to northerly flow draining from the high over central
ON.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The long term period looks to start out dry and end unsettled.

On Saturday morning a cold front will be located over the Carolinas
as a large ridge of high pressure builds across an area from the
upper Great Lakes to James Bay. This area of high pressure will
build across eastern Canada during the day on Saturday. Dry weather
is expected through Saturday night. Highs on Saturday will be in the
upper 50s to mid 70s with lows Saturday night in the 40s to mid 50s.

The forecast for the second half of the weekend and beyond is less
certain. A low pressure system will be moving northeast from the mid
Mississippi Valley Sunday morning lifting a warm front from the Ohio
Valley towards our region. The area of low pressure will be in the
central Great Lakes Monday morning as the warm front lifts into
western New York on Tuesday. Pinpointing when the heaviest rain will
fall is the big question. The GFS would have this period from Sunday
night into Monday while the ECMWF would have the heaviest rain
Monday into Tuesday morning. Basically a 6 hour or more difference
in arrival time between the two models. At this time will start
precipitation Sunday afternoon with just slight chance to low chance
pops. Also, will add mention of thunder on Monday as a pre-frontal
trough will be impacting the forecast area  Highs on Sunday will be
in the upper 50s to around 70 with lows Sunday night in the upper
40s to mid 50s. Highs on Monday will be in the upper 50s to around
70 with lows Monday night in the 50s to around 60. Highs on Tuesday
will be in the upper 60s to upper 70s.

Overall the long term period will feature well below normal
temperatures and above normal rainfall.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
High pressure will continue sliding off the southern New England
coast this afternoon and tonight. A cold front will settle
southward across the region during Thursday.

Mainly VFR conditions are expected through sunset. The one
exception would be if any isolated showers/thunderstorms pass
over a TAF site. At this time, it appears that this possibility,
albeit small, would be best at KGFL through early this evening.

For tonight, some patchy haze/fog could result in localized MVFR
Vsbys, except for a possibility of IFR Cigs at KPSF between
roughly 08Z-12Z/Thu.

As the cold front settles southward, isolated to scattered
showers may precede/accompany its passage between 14Z-18Z/Thu.
Some thunderstorms could affect KALB/KPSF after 16Z/Thu, and
KPOU toward or after 18Z/Thu.

Winds will be south to southwest at 5-10 KT this afternoon and
tonight, then shift into the west to northwest at 8-12 KT late
Thursday morning.

Outlook...

Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Another day of hot and humid weather is in store today. South-
southwesterly winds will be around 5 to 15 mph with minimum RH
values mainly in the 50s. A cold front will approach tonight
into Thursday resulting in scattered showers and thunderstorms.
It will turn cooler and much drier behind the front for Friday
as winds turn northerly.

&&

.HYDROLOGY...
Mainly dry today aside from a few isolated storms west of the
Hudson Valley in the mid afternoon to evening. An approaching
cold front will bring scattered showers and thunderstorms
tonight into Thursday. With the front being fairly progressive,
basin average QPF is generally less than half an inch, although
brief locally heavy downpours are possible in thunderstorms. Dry
weather will return again Friday and Saturday.

Mainstem rivers and streams will generally hold steady or slowly
fall through the rest of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     048>050-052-053-059-060-064>066-083-084.
MA...None.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.

&&

SYNOPSIS...Thompson
NEAR TERM...KL/Thompson/JVM
SHORT TERM...Thompson
LONG TERM...11
AVIATION...KL
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Sep 5, 3:15 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
415 AM EDT Wed Sep 5 2018

CTZ001-013-MAZ001-025-NYZ032-033-042-047-051-054-058-061-063-082-
VTZ013-014-061200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Northern Warren-
Schoharie-Western Albany-Eastern Rensselaer-Western Greene-
Eastern Columbia-Western Ulster-Northern Fulton-Bennington-
Western Windham-
415 AM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, the southern Adirondacks, Schoharie Valley,
Helderbergs, eastern Catskills, and northern and central Taconics of eastern
New York and Bennington and western Windham Counties in southern
Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening over the southern Adirondacks and eastern Catskills. A couple
of these storms could produce gusty winds. There is a chance of
thunderstorms for most areas tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms on Thursday. There is a marginal
risk for severe weather with isolated damaging wind gusts possible
mainly south of the Capital District.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ038>041-043-048>050-052-053-059-060-064>066-083-084-VTZ015-061200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene-
Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-Eastern Windham-
415 AM EDT Wed Sep 5 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Mohawk Valley, Greater
Capital Region, Saratoga Springs and Glens Falls area, Mid Hudson
Valley and southern Taconics of east central New York, and the
Connecticut River Valley of southeastern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered thunderstorms are possible this afternoon and
evening over the Mohawk Valley. A couple of these storms could
produce gusty winds. There is a chance of thunderstorms for most
areas tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may reach in the middle 90s once again on Thursday
as well south of the Capital District. An additional heat advisory
may be needed. Also, there is a chance of thunderstorms on Thursday.
There is a marginal risk for severe weather with isolated damaging
wind gusts possible mainly south of the Capital District.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 5, 1:53 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albany NY
253 PM EDT WED SEP 5 2018

NYZ038-051945-
Southern Herkimer-
253 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER COUNTY...

At 253 PM EDT, a strong thunderstorm was located near Frankfort, or
near Utica, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Frankfort around 305 PM EDT.
  Ilion around 310 PM EDT.
  Herkimer and Mohawk around 315 PM EDT.
  Newport and Middleville around 325 PM EDT.
  Little Falls around 335 PM EDT.

Other locations impacted by this storm include Jersalem Hill, West
Frankfort, Spinnerville, Corrado Corners, Cedar Lake, Farrel Corner,
Countryman, North Ilion, Gulph and Burrell Corners.

This Includes Interstate 90 between exits 29A and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4317 7511 4325 7486 4297 7476 4293 7520
      4295 7521 4305 7522
TIME...MOT...LOC 1853Z 250DEG 18KT 4304 7516

KSL
Special weather statement, Sep 5, 2:49 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Albany NY
349 PM EDT WED SEP 5 2018

NYZ038>040-082-052045-
Southern Fulton-Southern Herkimer-Northern Fulton-Montgomery-
349 PM EDT WED SEP 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FULTON...SOUTHEASTERN
HERKIMER AND WESTERN MONTGOMERY COUNTIES...

At 348 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mayfield to near Springfield.
Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Gloversville and Johnstown around 355 PM EDT.
  Mayfield and Cranberry Creek around 405 PM EDT.
  St. Johnsville around 410 PM EDT.
  Broadalbin around 415 PM EDT.
  Fort Plain around 420 PM EDT.
  Canajoharie and Ames around 425 PM EDT.
  Ephratah around 430 PM EDT.
  Fonda around 445 PM EDT.

Other locations impacted by these storms include Ingham Mills, Meco,
West Perth, Fultonville, Mindenville, Shedd Corners, Hale Mills,
Ripple Corners, North Broadalbin and McKinley.

This Includes Interstate 90 between exits 28 and 29A.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4319 7478 4318 7413 4305 7411 4282 7459
      4283 7465 4290 7488 4284 7489 4287 7500
TIME...MOT...LOC 1948Z 273DEG 17KT 4313 7435 4290 7483

BGM

The radar

The Albany radar (KENX), 54 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
September 5, 3:33 PM EST
Where
Fulton County, 0.73 mi N of Broadalbin
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
43.061, -74.201

Multiple trees and wires were downed in the village of Broadalbin. One tree was downed onto a car with people trapped inside. Other trees were downed onto houses.

Thunderstorm Wind, Fulton

When
September 5, 3:33 PM EST
Where
Fulton County, 0.72 mi NNE of Broadalbin
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
43.059, -74.192

A tree was downed across Saratoga Avenue.

Thunderstorm Wind, Fulton

When
September 5, 3:35 PM EST
Where
Fulton County, 1.46 mi WSW of North Broadalbin
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
43.088, -74.194

A large pine tree was snapped near the base resulting in downed wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783300, 783301, 783302.